Texas, 2018

Flooding in Texas, October 15 to 25, 2018

October 15 to 25, 2018 · NWS CRP · 2 events in 1 county or zone

A couple of episodes of locally heavy rain on the 7th and 15th over the Upper Nueces River watershed provided periods of major flooding on the Nueces River in La Salle County during the month of October.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A couple of episodes of locally heavy rain on the 7th and 15th over the Upper Nueces River watershed provided periods of major flooding on the Nueces River in La Salle County during the month of October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 15, 4:16 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 15, 4:16 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
516 AM CDT Mon Oct 15 2018

.SHORT TERM (Today through Tonight)...

A strong cold front sweeping across South Central Texas early this
morning is on track to push through South Texas and the Middle
Texas Coastal Waters today. Precipitable water values have risen
to 2.1-2.3 inches across South Texas ahead of this impending
boundary. An area of showers with embedded thunderstorms has
developed along and behind the cold front to the north. As the
front pushes further south anticipate showers with some isolated
thunderstorms to spread all across South Texas. An impressive drop
in temperatures has been occurring in wake of the front overnight
(near 15-20 degrees). Anticipate the boundary to push into the
region this morning, reaching near coast by the late morning, and
moving across the Middle Texas waters by the early afternoon. High
temperatures for the day will occur this morning. Strong cold air
advection will bring falling temperatures throughout the day
today, with temperatures dropping into the low to mid 50s by the
early afternoon. Breezy to windy offshore flow will develop today
and persist through tonight. The H85 front will stall to the north
of the region overnight. Overrunning moisture will bring
additional stratiform rain to the region this afternoon and
tonight as a coastal trough begins to develop. Cloudy and rainy
conditions tonight will keep temperatures fairly steady in the
upper 40s to low 50s near the coast.

&&

.COASTAL HAZARDS (This Morning)...

The Coastal Flood Advisory will continue through 10 AM this morning,
Tide and bay levels reached at and around 2.0 feet above mean sea
level overnight. Tides will slowly recede through the early
morning hours. A strong cold front will then move through the
region, bringing strong offshore flow, and tides are expected to
recede.

&&

.LONG TERM (Tuesday through Sunday)...

Pretty much can sum things up in a few words when it comes to the
extended: Cool and wet. But let me elaborate as this is rather a
unique scenario given how warm it has been and how that will change
(wish the rain would change too - too much). It will be very cool to
start off and remain in a wet pattern, as a coastal trough and
possible impulses from the southwest (upper low to the west will
meander for the next few days) will result in the wet and cold
pattern. The bulk of the upper low will remain west of South Texas,
but will help to establish a coastal trough. The best chances for
rain will be through the work week, especially Thursday when the
PWATs get above 2 inches (GFS had close to 2.5 inches) which is very
high for this time of year. However, if the upper trough had a
bigger influence very heavy rainfall and flooding would be a likely
scenario. At this time however, it looks as if the main lifting
mechanism will be the coastal trough. Still periods of moderate if
not heavy rainfall will be possible, but most of it will be
stratiform with perhaps some thunder as there is some mid level
instability.

Looks like the coastal trough weakens some by Friday as the upper
ridge (best seen at 250 mb) begins to develop over the area, and the
upper trough retrogrades. This may bring another frontal boundary
through the area for the weekend, and maybe some slightly drier air
for the end of the weekend and into early next week. However, the 2
inch PWATs do not sway too far south or east of South Texas
(offshore in the gulf waters), so with PWATS well above normal for
mid to late October will continue to mention rain into the remainder
of the weekend (just a bit lower chances). For temperatures and most
weather elements Tuesday through Wednesday night, went more with the
NAM12 (blend of raw, bias-corrected and MOS) as with this type of
airmass temperatures should be on the cool side. Day 4 and beyond
pretty much stuck with the Superblend.

Finally, although the coastal flooding issues are expected to end
later today, they will likely come back later this week (maybe
Thursday and probably Friday and Saturday) as the winds become more
easterly and water piles again on the coast. We will have to see how
good the next front will be in pushing the water out, as it looks as
of now there will at least initially be a NNE wind which would not
do the job of pushing the water out completely.

&&

.Marine (Today through Friday)...

A strong cold front will push across the Middle Texas Coastal
Waters today. Strong north to northeast winds and hazardous seas
will develop in wake of this front, and a Small Craft Advisory has
been issued for today through Tuesday morning.

Small Craft Advisory conditions are expected to continue through at
least Thursday morning for winds and maybe longer for seas. Should
see brief lull in winds as the coastal trough moves into the
offshore waters Friday. But winds will pick back up for the weekend
as another push of high pressure through the southern plains arrives
into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  50  53  51  59  /  90  70  50  30  50
Victoria          66  48  54  50  59  /  90  60  60  30  40
Laredo            69  46  51  47  59  /  90  70  50  30  30
Alice             71  46  52  49  58  /  90  70  50  30  40
Rockport          72  51  56  52  61  /  90  70  50  30  50
Cotulla           57  47  51  50  58  /  90  60  60  30  30
Kingsville        77  48  53  51  58  /  90  70  40  30  50
Navy Corpus       80  53  58  54  63  /  90  70  50  30  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 10 AM CDT this morning For the
     following zones: Aransas Islands...Calhoun Islands...
     Coastal Aransas...Coastal Calhoun...Coastal Kleberg...
     Coastal Nueces...Coastal Refugio...Coastal San Patricio...
     Kleberg Islands...Nueces Islands.

GM...Small Craft Advisory from 10 AM this morning to 1 PM CDT Tuesday
     For the following zones: Coastal waters from Baffin Bay to
     Port Aransas out 20 NM...Coastal waters from Port Aransas
     to Matagorda Ship Channel out 20 NM...Waters from Baffin
     Bay to Port Aransas from 20 to 60 NM...Waters from Port
     Aransas to Matagorda Ship Channel from 20 to 60 NM.

     Small Craft Advisory from 10 AM this morning to 10 PM CDT this
     evening For the following zones: Bays and Waterways from
     Baffin Bay to Port Aransas...Bays and Waterways from Port
     Aransas to Port O'Connor.

&&

LB/84...SHORT TERM
GW/86...LONG TERM
Hazardous weather outlook, Oct 15, 4:34 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
534 AM CDT Mon Oct 15 2018

TXZ229>234-239>247-342>347-442-443-447-161045-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
534 AM CDT Mon Oct 15 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

A Coastal Flood Advisory is in effect through 10 AM CDT.

A strong cold front will move through South Texas today. Isolated
thunderstorms embedded in numerous to widespread showers will be
possible today and tonight. Moderate rainfall will be possible in
this activity this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated mainly weak thunderstorms will be possible Tuesday through
Sunday.

As a coastal trough sets up along the Texas coast through mid to
late week, additional Coastal Flood Advisories may be needed due to
persistent northeasterly wind which is conducive to piling water
along the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-161045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
534 AM CDT Mon Oct 15 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

A strong cold front will move through the Middle Texas Coastal
Waters today. A Small Craft Advisory is in effect from 10 AM CDT
this morning through 10 PM CDT tonight for the bays and waterways.
A Small Craft Advisory is in effect from 10 AM CDT this morning
through Tuesday for the coastal and nearshore waters.

Isolated thunderstorms embedded in numerous to widespread showers
will be possible today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisory conditions will continue Tuesday through Friday
over the gulf waters, and may re-develop over the bays and waterways
on Tuesday night.

Isolated to scattered non-severe thunderstorms are possible through
the weekend, with the main concern being cloud to water lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LB/GW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, La Salle

When
October 15, 5:30 AM CST to October 19, 6:00 PM CST
Where
La Salle County, 8.79 mi SSW of Woodward to 7.17 mi SE of Artesia Wells
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
28.417, -99.387

Heavy rainfall between 4 to 6 inches occurred on October 7th across the Upper Nueces River watershed. The flow from this heavy rainfall caused the Nueces River at Cotulla to reach major flood stage on the 15th and continued through the 19th across La Salle County.

Flood, La Salle

When
October 20, 6:00 PM CST to October 25, 9:00 PM CST
Where
La Salle County, 8.79 mi SSW of Woodward to 7.17 mi SE of Artesia Wells
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
28.417, -99.387

Heavy rainfall between 5 to 8 inches occurred on October 15th across the Upper Nueces River watershed. The flow from this heavy rainfall caused the Nueces River at Cotulla to reach major flood stage on the 20th and continued through the 25th across La Salle County. Major and massive lowland flooding occurred. Many roads near the river were flooded, including Farm to Market Road 3408 from Interstate 35, Valley Wells Road, and the frontage road near mile marker 67. Flooding also occurred on Dobie Road including in and around Farm to Market Road 624. FM 624 flooded south of Highway 97 toward Fowlerton.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790318, 790321.